Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Cheyenne, WY

August 30, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 30, 2017, 4:51 PM MDT for Cheyenne County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 4:51 PM MDT (22:51 UTC)
Expired
Aug 30, 2017, 5:30 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS55 KCYS 302251
SVRCYS
NEC033-302330-
/O.NEW.KCYS.SV.W.0116.170830T2251Z-170830T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
451 PM MDT WED AUG 30 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in the Panhandle of Nebraska...

* Until 530 PM MDT

* At 450 PM MDT, a severe thunderstorm was located near Lodgepole, or
  11 miles west of Chappell, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lodgepole.

This includes Interstate 80 in Nebraska between mile markers 71 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 10263 4101 10271 4115 10277 4119 10269
      4113 10260
TIME...MOT...LOC 2250Z 327DEG 10KT 4110 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

Mazur
2 follow-up statements
771 
WWUS55 KCYS 302309
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
509 PM MDT WED AUG 30 2017

NEC033-302330-
/O.CON.KCYS.SV.W.0116.000000T0000Z-170830T2330Z/
Cheyenne NE-
509 PM MDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 509 PM MDT, a severe thunderstorm was located near Lodgepole, or
10 miles west of Chappell, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lodgepole.

This includes Interstate 80 in Nebraska between mile markers 74 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 10263 4102 10271 4118 10269 4115 10263
      4113 10260
TIME...MOT...LOC 2309Z 322DEG 10KT 4107 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

Mazur
067 
WWUS55 KCYS 302326
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
526 PM MDT WED AUG 30 2017

NEC033-302336-
/O.EXP.KCYS.SV.W.0116.000000T0000Z-170830T2330Z/
Cheyenne NE-
526 PM MDT WED AUG 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4100 10263 4102 10271 4118 10269 4115 10263
      4113 10260
TIME...MOT...LOC 2326Z 327DEG 10KT 4104 10263 

$$

Mazur

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 4:17 PM MDT, 34 minutes earlier.

Area forecast discussion, Aug 30, 4:17 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
417 PM MDT Wed Aug 30 2017

.SHORT TERM...(This evening through Friday night)
Issued at 230 PM MDT Wed Aug 30 2017

Not much going on yet across the CWA with just some showers and a
few weak storms over the northern panhandle as well as the mtns.
Latest models not depicting much to occur over the CWA into this
evening but will maintain pops mainly closer to the mtns.

More widespread convection expected Thursday afternoon into the
evening as a shortwave tops the upper high over the southwest
CONUS and moves across the area Thursday afternoon and evening.
Instability not high, mostly under 1000J/kg and shear rather low
so storms should stay non-severe. A weak cool front then passes
across the area late Thursday with dry conditions behind it for
Friday. Any cooling will be offset by downslope flow so max temps
Friday similar to Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 PM MDT Wed Aug 30 2017

Saturday...Ridging and warm temperatures aloft, combined with
limited low and mid level moisture will make for a dry day with
temperatures continuing above normal under mostly sunny skies.

Sunday...Even warmer as the airmass continues to warm under the
dominant ridge aloft over western Colorado. Continued dry with warm
temperatures aloft and lack of low and mid level moisture.

Labor Day...A fast moving Canadian origin cold front will sweep
southward across our counties in the afternoon as a shortwave trough
aloft moves across the Dakotas. For now, will leave the forecast
dry, though later shifts may need to add shower and thunderstorm
chances if enough moisture is left at low and mid levels.

Tuesday/Wednesday...Considerably cooler and dry days in the wake of
the cold front and with northerly flow aloft along with minimal low
and mid level moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 413 PM MDT Wed Aug 30 2017

VFR prevails, with isolated thunderstorms near Cheyenne,
Scottsbluff, Chadron, Sidney and Alliance through 02Z. Gusts of 20
to 34 knots at Cheyenne, Laramie, Rawlins and Alliance after 15Z
Thursday.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Aug 30 2017

Isolated showers and thunderstorms are possible into this evening
mainly around the mountains. More widespread showers and storms
are expected Thursday afternoon into the evening as a disturbance
passes across the area. Mainly dry and warm conditions are
expected through the upcoming weekend as high pressure remains
over the area. Breezy conditions are possible out west Thursday
afternoon but min humidity looks to stay above 20%.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 30, 4:05 AM MDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Wed Aug 30 2017

WYZ101>119-311015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Wed Aug 30 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across mainly areas along
and east of the Laramie Range during the afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms will occur Thursday afternoon and evening.
While the probability for severe storms is low, brief heavy rain
will be possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-311015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
405 AM MDT Wed Aug 30 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible during the late afternoon
and evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms will occur Thursday afternoon and evening.
While the probability for severe storms is low, brief heavy rain
will be possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 30, 3:39 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT WED AUG 30 2017

NEZ055-302215-
Cheyenne NE-
339 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY
UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sunol, or 14 miles northeast of Sidney, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10285 4133 10288 4142 10263 4140 10263
      4139 10261 4119 10261 4119 10262
TIME...MOT...LOC 2138Z 261DEG 8KT 4129 10278

Mazur
Special weather statement, Aug 30, 4:17 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT WED AUG 30 2017

NEZ055-302245-
Cheyenne NE-
417 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 14 miles northwest of Chappell, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lodgepole.

This includes Interstate 80 in Nebraska between mile markers 74 and
77.

LAT...LON 4101 10262 4121 10277 4128 10267 4126 10261
TIME...MOT...LOC 2216Z 310DEG 9KT 4121 10270

Mazur

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:39 PM MDTSpecial Weather StatementCYSCheyenne36 min
Aug 30, 4:17 PM MDTSpecial Weather StatementCYSCheyenne28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.